• What to expect from Chemo? My husband has stomach cancer, partial stomach removal was done on sept 6th. Starting xeloda next week.

    Asked by Francoise on Wednesday, October 10, 2012

    What to expect from Chemo? My husband has stomach cancer, partial stomach removal was done on sept 6th. Starting xeloda next week.

    He is "cancer free" this is part of the treatment. Just wondering what I can do to help/ prepare for this part of our journey.

    10 Answers from the Community

    10 answers
    • ticklingcancer's Avatar

      Everyone reacts to chemo differently. I can tell you how I felt but that doesn't necessarily mean your husband will experience the same thing. I was on Etoposide and Cisplatin for 12 weeks. I lost 95% of the hair from my body. I didn't really care about the hair but I know for a lot of women...this is a big deal. It's a big deal for some Men as well. I literally felt sick. I could feel the presence of the chemo running through my veins. Lets call it what it is...you feel like you've been poisoned. If I can give you any advice at all, it's MAKE HIM DRINK WATER!!! My oncologist told me that I probably wouldn't eat much (he was right) but said to drink plenty of fluids. I didn't listen and added dehydration to the effects of the chemo. Hydration during chemo is VERY IMPORTANT. As far as eating, I was able to eat a small bowl of frosted flakes (I mean a small bowl) in the morning and a small bowl at night. As the nausea subsides, he'll be able to eat more. With some chemo though, the nausea is mild and the effects of the chemo on the body is mild. Hopefully your husband is on the mild side. Like I said, everyone reacts differently to chemo. Hopefully someone who has received xeloda will chime in on their experience. I hope it goes well for your husband.

      about 4 years ago
    • Harry's Avatar

      You could type "xeloda" into google and see what comes up. There should be descriptions of the expected side effects and descriptions by patients of what actually happened when they took it. Your husband's oncologist should also be providing you with common and rare side effects.

      But, as Ticklingcancer said, everyone is different and reacts differently.

      about 4 years ago
    • Crash's Avatar

      If you're able to be with him when he's sick from chemo, it's nice to have a damp wash cloth that you can use to wipe his brow or clean his face. Being sick from chemo puts you in a very isolated place. If you can just be there with him at least for the first couple of times I think it would help him a lot. Don't be surprised if he's violently ill. I never thought I'd be glad to taste bile, but when it comes up at least you know that you have nothing left to retch up and you've hit bottom. Use whatever anti-emitics they offer. I found that smoking marijuana helped a lot. Funny thing about that though was that after a year or so I started getting upset when I smelled marijuana because I associated it with chemo.

      about 4 years ago
    • PAMMOB509's Avatar

      I'm glad for him! I know this is not only hard on the person going through all of this but, the whole family! I have been a cancer patient for five years now! My advice to you both I have never stoped looking for supplements to help with energy and, just over all helping in general! check out Zeal this is nothing but, vitamins and, minerals and, is just overall good! The company is Zervita if I can help with any questions on the Zeal I would be glad to! I have been taking it now for about two months! It's has given me energy plus I have high blood pressure it's at 125/83 I have not seen those numbers in awhile! I have even lost a little weight ! I'm more active and, just feel like getting out more!

      about 4 years ago
    • PAMMOB509's Avatar

      I was a patient at Cancer Centers of America in Zion Ill. that is where I learned about supplements I will always be grateful for them! God is so amazing! I had the best time at that place if you can believe that! You meet all kinds of people from all over the world! Their bedside manner is just awsome!

      about 4 years ago
    • jenpwrs' Avatar

      Hello! I have been taking Xeloda for a year. I've taken several chemos, and I don't consider this one very bad. The gastrointestinal problems are very mild and easily controlled. Actually, I haven't had nausea at all with this drug. Of course, side effects increase with time. About 8 months in, I started to have trouble with hand and foot syndrome. I've only had it in my feet. Basically, it caused redness, peeling of the skin, and some discomfort. My doctor had me skip a round of treatment and then lowered the dose. Recently, the same thing has happened to my lips. Again, it took quite awhile for these problems to start.
      As for practical advice, you might consider having foods on hand that are gentle on the stomach. For me, this has usually just meant relatively plain foods with little spice. It's also important to keep hydrated. Sometimes Xeloda causes mouth sores, so plain food and noncarbonated drinks that aren't too acidic help with this problem.
      Overall, from talks with my doctor and my own reading, this is a very effective medication with relatively few side effects. Good luck to you both.

      about 4 years ago
    • Rosa's Avatar

      I am glad you are cancer free. Me too!
      I took 2000 mg daily of Xeloda 500, 5 days a week for 4 weeks. I was receiving radio and IV chemo at the same time. The combination proved to be very hard on my stomach.
      Of the many side effects Xeloda can cause I had diarrhea, severe cramping, and my hands turned dark (they are back to normal now).
      I took up to 4 Imodiums per day. Very important to keep hydrated, so lots of fluids. All I could eat was soda crackers, apple sauce, yogurt, and sips of juice and water. But some people are able to eat anything and everything.
      Just follow your doctors instructions.
      Now enjoy all life brings you.

      about 4 years ago
    • FreeBird's Avatar

      Here is a nice booklet on chemo from the National Cancer Institute, called "Chemotherapy and You." http://www.cancer.gov/cancertopics/coping/chemotherapy-and-you

      Just as there is a little sheet that comes with prescription drugs describing all the possible side effects, the chemo drugs have a big scary list. That doesn't mean an individual will experience all of them. Different people have different experiences with the same drug. I think you're receiving good advice from others here. Keep him hydrated. Ask the doctor what you can do to be more prepared at home as far as nausea and other side effects. Stay alert with what's happening with his body.

      There's an excellent little chemotherapy side effects worksheet available online, that simply runs through a list of questions every day, and provides a place to write his temperature. It's the sixth item down on this list-- http://www.cancer.org/Treatment/TreatmentsandSideEffects/TreatmentTypes/Chemotherapy/index

      In your printing preferences, you can select only the pages you need to print, 2-5, print double-sided, and choose "fast draft" print quality to conserve ink and paper. It's just a handy way to keep daily notes, remember what to tell the doctor at the next appointment, and help you notice things.

      about 4 years ago
    • krissyann64's Avatar

      How is it going? Keep his hands and feet warm and give him lots of love. :)

      almost 4 years ago
    • krissyann64's Avatar

      I was on Xeloda, by the way. I can tell you about my experience, if you like.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more stomach cancer questions.  Also, don't forget to check out our Stomach Cancer page.